| || |
Cutting Mylan Fentanyl Patches in half?
My doc prescribed the 50 mcg/hr Mylan Fentanyl patch and it is feeling a bit strong. It's making me nauseated and sleepy.
I called his Nurse and she let me know that they usually recommend that you can cut them in half to reduce the dosage but she'd run it by my Doctor to make sure. This morning she called to let me know it'd be fine to cut them in half.
I still feel weird about doing that though, it seems like everyone always says NEVER cut a Fentanyl Patch in half or youll die instantly. So, I called the manufacturer and spoke with one of their Pharmacists and she told me that they did not recommend it. Do any of you have any experience doing this? Thank you!
Cutting Mylan patches in half?
I was using the Mylan brand 25mcg/hr patch for a month. I too felt bad so I cut one in half and used it for 72 hours. That was better so the next patch I cut 2/3 and used that for three days. Then I used the whole patch and side effects were minimal. Sadly my doctor upped my dosage to 50mcg/hour but they gave me the gel pack patch this time so I couldn't work my way up slowly. I was violently ill for 7 days. I may ask for the Mylan brand and try it again. The 25's weren't strong enough.
Cutting Fentanyl Patches
[QUOTE=ScarletBegonia;313893]My doc prescribed the 50 mcg/hr Mylan Fentanyl patch and it is feeling a bit strong. It's making me nauseated and sleepy.
My experience is with the Mylan Fentanyl patch. I had tapered from 25 to the lowest dose 12.5. My intent was to rid my system of this very powerful drug. I don't mean to scare anyone but the withdrawal from this narcotic is ostensibly more extreme than its pain relieving effects. Anyway, I then cut my 12.5 in half and used them for a few months and then cut into quarters (they were ridiculously small at that point) and any WD symptoms were very mild and didn't last. Also when I first began the the long taper from 25, I didn't have any of the 12.5's so I cut the 25's in half to make the 12.5 patches until I was able to get them.
I remember asking in various forums if the patches can be cut and I wasn't able to get a straight answer. I don't know how many different patches there are, but the ones made by Mylan (says that on the box) are ok to cut carefully with a delicate scissor. I've done it so many times and they have always performed as expected.
On every patch whether cut or whole, I left it on for 72 hours. I had been taking fentanyl for a long time for pain. (I never got high from it and I never used it for that purpose) I noticed that each time I would reduce the fentanyl by half, there were some WD symptoms; to relieve those I would take one norco for a few days and I wouldn't have a problem. I would suggest to anyone tapering, even from norco, to not just go down from 4 to 3 pills, but to cut one norco (hydrocodone 10/325) into 4 pieces -- easily done with a good pill cutter. Then take those pieces at regular intervals throughout the day. It worked for me.
I still have pain but it's better now and I am able to function -- and I have the real joy of being drug free! Anyone who has suffered through WD knows what I mean.
cutting Fentanyl patches in half works? really?
pardon my ignorance but i was not aware that Fentanyl patches could be cut in half , put on your arm (i know they are transdermal) and still be effective. my father was on those patches when he dies and at the end nothing worked for his pain. i was under the impression that their constitution was such that it was sort of like a gel inside the patches. so in my mind cutting them in half, wouldnt the gel ooze out? but what do i know. whatever helped, right? I was on the Fentanyl patch with morphine lollipops for breakthrough pain. This was probably close to 13 years ago, but when my current doctor asked me if i wanted to try them again i said "no thank you" glad they worked so well for you,a nd thank God you are feeling better..
This is the best advice I have read - and I've been looking for sometime. I too have been on the fentanyl patch for over 10 years. Then suddenly, the doctor who had been prescribing them moved - no warning, and I couldn't find another doctor anywhere. (Live in small coastal area) Everyone was on a waiting list just to get a Primary Care Physician (PCP), and there were very few PCP's that would prescribe ANY opiate based pain medicine. I went to the ER and they literally said "We do not treat pain here."!! Plus, they made me feel like I was a junkie - when it was doctor's who had kept me on this medication.
I didn't know how bad it was, I came off 50mcg fentanyl patches, 3 10mg methadone and 4-6 15 mg oxycodone a day all at the same time. Within a week I felt like I was having a "psychotic break", not that I know what one is - but this was more than I could stand, I was suicidal it was so bad. It was almost three months before I was able to get into a pain clinic in the city - and at that point I was still in bad shape. It wasn't until I had the patch back that "all of a sudden" life was normal again.
I am taking Cindy's advice. I had already thought of using the "Mylan" brand, as it is a flat patch that has the fentanyl right out to the edges (no oozy gel in this brand). I'm too afraid to be on this medication - simply for the fact that the above could happen again. I had once thought the medical establishment was there to help - but I was turned away in one of the most dreadful times of my life.
I will find another way to relieve the pain. The patch was wonderful - no pain when you wake up. But what if the unimaginable happens - it did to me!!
I am just astounded that your doctor up and leaves you with no options for continued medical treatment after prescribing 3 highly potent opiate drugs. That's unbelievable and cruel. I'm sorry you had to go through that awful WD experience.
Originally Posted by laceygirl
If you'd like help and support with your fentanyl taper, you should start a thread on the "Need To Talk" board. You'll get more replies that way.
We're here to help.
I had been on duragesic gel filled 75 mcg patches for ten years. I was using a brand name of fentynal since I couldn't use a generic and I was paying a lot. One day my insurance priced the duragesic too far out of my price range where I had to buy generic. Upon using generic Imy skin became red and broke out due to the adhesive. Upon researching generics, I found several brands are not the same. I ended up finding the Mylan brand patches at Costco. These brand fentynal patches have no gel in them and they are a third of the size. 1"x1" square. After years of wearing these patches, I started feeling really bad. My depression got worse plus I could not do any physical activities without muscle fatigue.
After consultating with my neurologist, I told him I wanted to stop using the patches. It currently has been two years since I have had my L4 and L5 spinal fusion due to spinal arthritis. My back feels much better, but now I have become addicted to wearing the patch for physical comfort more than back pain. With this happening, I now chose to discontinue my use of the patch.
I asked my neurologist about cutting the patches in half to wean myself from 50mcg to 25mcg. He said it was fine as long as they were the "Mylan" NO GEL patches only. And for them to be measured exactly in half to ensure the same strength of medication in each half. He stressed to only do this if I followed his directions exactly.
I did wean myself down. My neurologist also prescribed me a medication called, "clonidine" for withdraws. I took one pill 2x a day. Believe me this was a Godsend. Primarily, When I weaned off 75 mcg to 50mcg, I had no choice but to drop my amount of dosage suddenly. It was hard since once you have your prescription filled, you cannot get another one for a different dosage until the following month. So, making this decision was permanent one.
It can be done, but only if you have the "no gel" patches cut exactly in half. I know this drug is no fun to quit, but it can be done without going to pain clinics. Seek medical advise prior to cutting your patches. You need to make sure you are healthy enough to lessen the dosage of any medication.
do it for the right reasons, if you are still in pain, stay at your current dosage. Pain can contribute to getting on stronger drugs if you don't keep your pain under control. But if you are no longer in pain and it has become addictive, then get off this patch. The sooner the better. Good luck!